Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 21, 2024, 11:14 AM CDT for Tama County, Iowa. It took effect at May 21, 2024, 3:34 PM CDT. It was in force for 8 days.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 11:14 AM CDT (16:14 UTC)
- In effect from
- May 21, 2024, 3:34 PM CDT
- Expired
- May 29, 2024, 7:46 PM CDT
- In force
- 8 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Tama County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Iowa River near Tama Hwy E49 (TMAI4).
- Action stage
- 11 ft
- Minor stage
- 12.5 ft
- Moderate stage
- 13 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05451770, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 21, 6:44 AM CDT, 4 hours 30 minutes earlier. Its key messages:
- Storms will continue into the morning hours, with the potential for an MCS bringing strong winds through the area. Heavy rainfall continues to fall over the area.
- Strong storms are then expected through the afternoon hours with damaging winds, large hail, and a few strong tornadoes being possible. Efficient rainfall may also lead to flash flooding concerns, especially in areas primed from the overnight storms.
Area forecast discussion, May 21, 6:44 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 AM CDT Tue May 21 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Storms will continue into the morning hours, with the potential for an MCS bringing strong winds through the area. Heavy rainfall continues to fall over the area. - Strong storms are then expected through the afternoon hours with damaging winds, large hail, and a few strong tornadoes being possible. Efficient rainfall may also lead to flash flooding concerns, especially in areas primed from the overnight storms. && .DISCUSSION... Issued at 345 AM CDT Tue May 21 2024 As expected, storms have continued to fester through the early morning hours as our well-advertised low pressure system continues to steadily make it’s way towards the state. Primary impacts with the overnight convection have been large amounts of rainfall and strong winds, with sporadic reports of hail. These storms are expected to remain over the area through most of the morning hours, as the warm air advection wing continues to slowly push north and a 30 to 40 kt LLJ provides a continual stream of moisture and ascent overhead. In addition to storms ongoing over the forecast area, we also continue to watch the evolution of a potential MCS currently in central Nebraska that will be making it’s way towards the state through the next few hours. High resolution models have struggled to capture how this feature will evolve, but most agree it will ride along the warm air advection wing, being fueled by the 45 to 50 kt LLJ to it’s south. The differences in guidance are with how it behaves upon reaching Iowa. Most recent guidance suggests that the MCS will shoot north along the warm front, ingesting the storms in it’s path but also heading into more overturned air where convection has occurred all night. This solution would somewhat limit the wind potential of the system, confining it to areas along the southern edge of the overnight convection where the better surface instability resides. However, there have been hints of this MCS staying further south near the outflow boundary, still rooted to the LLJ and further into the warmer, untapped air to the south. Should this solution pan out, the severe wind risk would be much higher as the MCS would stay within the better surface instability and along the better shear axis. High resolution guidance is notoriously bad at resolving nocturnal MCS’, so will be watching observations very closely through the morning hours. After the morning MCS passes through, all eyes will be on the surface low pressure system that will be lifting northeast through the state and dragging the cold front behind it. For our area, most of the storms today will be initiated along this boundary as it arrives in our west around 18-19z and quickly progresses east through the afternoon. These will be fast moving storms, with the front through our area and already into eastern Iowa by 00z. The current expectation is for storms to initially begin as discreet supercells, taking advantage of the 3000+ J/kg of SBCAPE and the 50- 60 kts of 0-6 km shear ahead of the line. However, with shear vectors oriented roughly parallel to slightly off the boundary, would expect storms to eventually congeal and grow upscale into a QLCS type of structure. This will be most likely further east in the forecast area, with discrete convection expected in the west. All severe hazards will be possible through the period and with both storm modes. Of course, with large amounts of instability present and strong flow aloft, storms will be organized and capable of producing damaging winds and large hail, with an emphasis on wind, should the system grow upscale. Likewise, with 200 to 300 m2/s2 of 0-500 m and 0-1 km of SRH there will be plenty of low level shear for rotating storms and the sub-500 m LCLs with surface based instability will help with stretching and tornado production. The limiting factor for tornadoes will be the northeast storm motions not being completely favorable for streamwise ingest, but the large amounts of shear present will still help to mitigate the less favorable storm motions. Finally, the icing on the cake will be the anomalously high PWATs of 1.5 to 1.7 inches, making for efficient rainfall production. Fortunately, fast storm motions and progressive storms will lessen the flash flood potential for most, however, areas that have been primed with heavy rainfall overnight will be susceptible for flash flooding this afternoon. All of this has warranted a nearly area-wide upgrade to a moderate risk (level 4 of 5) for severe weather from the storm prediction center, with the possibility significant hail and wind, as well as a few strong tornadoes. Beyond today, things quiet down through the remainder of the week before we see the return of shower and storm chances on Friday. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 634 AM CDT Tue May 21 2024 Busy weather day with multiple rounds of storms likely. Confidence is lowest in how storms will evolve this morning, but northern sites (KMCW, KFOD, and KALO) will likely see periods of rain and occasional thunderstorms for much of the morning, with expected timing reflected in TAFs. Southern sites will be more dependent on how a line of storms evolves over the next few hours. Southern extent has recently been further than expected, so have included some timing at KDSM for when this passes through (roughly around 1400 UTC). Lightning, lowered visibility and strong, variable winds are all possible as these pass. There may be a brief lull in storms mid-day, especially at southern sites (KDSM and KOTM) before a more predictable line of severe storms passes over the area this afternoon. All hazards are possible with these storms, including damaging winds, large hail, heavy rainfall and tornadoes. Fortunately, storms will be moving quickly and should only impact any given site for an hour or two. Expected timing is reflected in TAFs. Aside from the storms, strong non-thunderstorm winds are expected to develop through the day and may continue into the night, even after storms depart. With the uncertainty of storm evolution today, amendments will be needed and issued as necessary to reflect the latest trends in storms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>083-092. && DISCUSSION...Dodson AVIATION...Dodson
Hazardous weather outlook, May 21, 3:44 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 344 AM CDT Tue May 21 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-220845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 344 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms from overnight are expected to linger through the morning with damaging winds and flash flooding the primary threats. Additional storms are expected to develop during the afternoon with tornadoes, damaging winds, flash flooding, and large hail all possible. The worst of the storms will be primarily after 3pm. Winds could gust over 40mph at times as storms exit. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances return at times Friday and through the weekend. The severe weather potential for these days will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed at times today.
In the hours before
Local storm report, May 21, 9:59 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
959 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM Rain 1 WNW Saylorville 41.69N 93.64W
05/21/2024 M4.50 Inch Polk IA Trained Spotter
Storm-total rain so far 4.50 inches.
Significant runoff in the housing drainage
easements.
&&
MPLocal storm report, May 21, 10:00 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1000 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM Tstm Wnd Dmg West Des Moines 41.57N 93.75W
05/21/2024 Polk IA Local Official
Ash tree blown over across the street. Time
estimated.
&&Local storm report, May 21, 10:11 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1011 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Flash Flood Grundy Center 42.36N 92.77W
05/21/2024 Grundy IA Emergency Mngr
An increasing number of county roads across
the county are becoming impassable due to
flash flooding.
&&Local storm report, May 21, 10:22 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1022 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM Flash Flood New Hartford 42.57N 92.62W
05/21/2024 Butler IA Emergency Mngr
Main Street covered with water.
&&Local storm report, May 21, 10:58 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1058 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM Flash Flood 4 NNW Wellsburg 42.49N 92.97W
05/21/2024 Grundy IA Emergency Mngr
Flooding on the roadway with field debris
piling up.
&&
ABLocal storm report, May 21, 11:01 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1101 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM Flash Flood 1 WNW Cedar Falls 42.53N 92.47W
05/21/2024 Black Hawk IA Public
Flooding over the roadway along W 12th
Street via social media.
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 50 min |
| May 20, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 42 min |
| May 20, 9:12 PM CDT | River Flood Watch | DMX | Black Hawk | 24 hr |
| May 20, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 37 min |
| May 20, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago, Worth | 22 min |
| May 20, 10:20 PM CDT | Special Weather Statement | DMX | Hancock | 25 min |
| May 20, 10:35 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 25 min |
| May 20, 10:40 PM CDT | Special Weather Statement | DMX | Palo Alto, Pocahontas | 35 min |
| May 20, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 28 min |
| May 20, 11:16 PM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
| May 20, 11:30 PM CDT | Special Weather Statement | DMX | Carroll | 30 min |
| May 20, 11:34 PM CDT | Special Weather Statement | DMX | Guthrie | 26 min |
| May 20, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more | 36 min |
| May 21, 12:06 AM CDT | Special Weather Statement | DMX | Pocahontas | 24 min |
| May 21, 12:10 AM CDT | Special Weather Statement | DMX | Hancock | 35 min |
| May 21, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 66 min |
| May 21, 1:20 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 40 min |
| May 21, 2:15 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 60 min |
| May 21, 2:32 AM CDT | Special Weather Statement | DMX | Black Hawk, Tama | 28 min |
| May 21, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy, Hardin | 37 min |
| May 21, 2:56 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 49 min |
| May 21, 3:09 AM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy, Hardin, Wright | 8 hr |
| May 21, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 38 min |
| May 21, 3:26 AM CDT | Flash Flood Warning | DMX | Adair, Audubon, Cass, Guthrie | 8 hr |
| May 21, 4:12 AM CDT | Special Weather Statement | DMX | Polk | 33 min |
| May 21, 4:22 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Marshall and 2 more | 7 hr |
| May 21, 5:09 AM CDT | Areal Flood Warning | DMX | Hancock, Kossuth, Winnebago | 14 hr |
| May 21, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 50 min |
| May 21, 5:51 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 39 min |
| May 21, 6:18 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 21, 6:26 AM CDT | Flash Flood Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 5 hr |
| May 21, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 47 min |
| May 21, 6:51 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford, Guthrie | 54 min |
| May 21, 7:07 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 23 min |
| May 21, 7:24 AM CDT | Tornado Warning | DMX | Adair, Cass | 36 min |
| May 21, 7:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 46 min |
| May 21, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Taylor | 40 min |
| May 21, 8:05 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 55 min |
| May 21, 8:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 64 min |
| May 21, 8:57 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Grundy, Hardin, Marshall, Tama | 2 hr |
| May 21, 9:26 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more | 64 min |
| May 21, 10:09 AM CDT | River Flood Warning | DMX | Cass | 15 hr |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Polk | 4 days |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Webster | 9 hr |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Polk | 5 days |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Dallas, Greene | 4 days |
| May 21, 11:14 AM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 47 hr |
| May 21, 11:14 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 46 min |
| May 21, 11:16 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 6 more | 24 hr |
| May 21, 11:54 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 21 min |
| May 21, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| May 21, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 21, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Audubon, Cass | 62 min |
| May 21, 2:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Crawford, Sac | 45 min |
| May 21, 2:52 PM CDT | Tornado Warning | DMX | Adams, Cass | 18 min |
| May 21, 2:55 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass, Union | 50 min |
| May 21, 2:57 PM CDT | Flash Flood Warning | DMX | Adair, Audubon, Carroll, Cass, Crawford, Greene and 1 more | 6 hr |
| May 21, 3:07 PM CDT | Tornado Warning | DMX | Adair, Adams, Madison, Taylor, Union | 53 min |
| May 21, 3:11 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Calhoun, Carroll, Greene, Guthrie and 1 more | 49 min |
| May 21, 3:13 PM CDT | Tornado Warning | DMX | Audubon, Cass, Greene, Guthrie | 22 min |
| May 21, 3:20 PM CDT | River Flood Warning | DMX | Polk | 7 hr |
| May 21, 3:26 PM CDT | River Flood Warning | DMX | Polk | 4 days |
| May 21, 3:26 PM CDT | River Flood Warning | DMX | Polk | 4 days |
| May 21, 3:26 PM CDT | Tornado Warning | DMX | Adair, Adams, Madison, Union | 49 min |
| May 21, 3:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster, Wright | 44 min |
| May 21, 3:33 PM CDT | Tornado Warning | DMX | Ringgold, Taylor, Union | 42 min |
| May 21, 3:35 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 40 min |
| May 21, 3:40 PM CDT | Tornado Warning | DMX | Adair, Adams, Dallas, Madison, Ringgold, Union | 50 min |
| May 21, 3:55 PM CDT | Tornado Warning | DMX | Clarke, Madison, Ringgold, Union, Warren | 50 min |
| May 21, 3:58 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Union, Warren | 47 min |
| May 21, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Guthrie, Hamilton, Webster | 44 min |
| May 21, 4:03 PM CDT | Tornado Warning | DMX | Boone, Hamilton, Webster | 42 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Clarke, Dallas, Decatur, Lucas, Madison and 4 more | 64 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 49 min |
| May 21, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 45 min |
| May 21, 4:19 PM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 41 min |
| May 21, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Grundy, Hamilton, Hardin, Marshall and 2 more | 50 min |
| May 21, 4:30 PM CDT | Tornado Warning | DMX | Jasper, Madison, Polk, Warren | 45 min |
| May 21, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Jasper, Marion, Marshall, Polk and 2 more | 47 min |
| May 21, 4:46 PM CDT | Tornado Warning | DMX | Franklin, Grundy, Hamilton, Hardin | 17 min |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.